Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 673, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 12, 2001, 7:14 PM CDT for Richland Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 12, 2001, 7:14 PM CDT (00:14 UTC)
- Expired
- Oct 12, 2001, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Richland Parish, LA
The radar
The Ft Polk radar (KPOE), 148 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 7:15 PM CDT | Hail 1.75 | Columbia, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS54 KJAN 130016 SVRJAN LAC083-130045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 714 PM CDT FRI OCT 12 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND PARISH IN NORTHEAST LOUISIANA * UNTIL 745 PM CDT * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CALDWELL PARISH...OR ABOUT 16 MILES WEST OF WINNSBORO...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... REACH ALTO AND MANGHAM BY 7 35 PM CDT HAIL TO THE SIZE OF DIMES...DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3206 9212 3201 9198 3236 9176 3244 9193
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:15 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 12, 3:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT FRI OCT 12 2001 ...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT IS SHAPING UP FOR THE ENTIRE FORECAST AREA FROM SATURDAY INTO SATURDAY EVENING... PREVIOUS AVN/ETA MODEL DIFFERENCES FOR SATURDAY HAVE FINALLY DIMINISHED FOR SATURDAYS FORECAST. THE AVN MODEL HAS SLOWED THE SYSTEM DOWN A BIT. STRONG LOW LEVEL WIND FLOW SHOULD INTENSIFY TONIGHT...BRINGING PRECIPITABLE VALUES TO TO AROUND 2 INCHES OVER MOST OF THE REGION BY MID DAY SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ACROSS THE REGION TONIGHT WITH WIDESPREAD RAINFALL EXPECTED ACROSS THE LOWER MISSISSIPPI ON SATURDAY. OVERCAST SKIES ON SATURDAY SHOULD LIMIT INSTABILITY SOMEWHAT...BUT STRONG LOW LEVEL JET AND THE FORECAST MID TO UPPER LEVEL WINDS WILL ALLOW FOR SUFFICIENT SHEAR FOR DEVELOPMENT OF SEVERE THUNDERSTORMS ON SATURDAY. (A 100 KNOT SOUTH-SOUTHWESTERLY JET SHOULD BE ACROSS WESTERN PORTIONS OF THE FORECAST AREA BY SATURDAY AFTERNOON.) STRONG WINDS AND POSSIBLY TORNADOES WILL BE THE MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE. THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE LARGE AMOUNTS OF RAINFALL ACROSS THE REGION WITH WIDESPREAD ONE TO THREE INCH AMOUNTS LIKELY...ESPECIALLY SOUTH OF INTERSTATE 20. SOME LOCATIONS COULD RECEIVE THREE TO FIVE INCH AMOUNTS. THIS HEAVY RAINFALL WILL BE THE BIGGEST PROBLEMS ACROSS SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA WHERE RAINFALL AMOUNTS WERE HEAVIEST THURSDAY (LOCALLY THREE TO FIVE INCHES). RAIN SHOULD FINALLY MOVE OUT OF EASTERN PORTIONS OF THE FORECAST AREA BY SUNDAY MORNING WITH COOL AND DRY NORTHWESTERLY WINDS. DRY SUNNY WEATHER WITH SEASONAL FALL TEMPERATURES ARE EXPECTED BY MONDAY. TEMPERATURES...EXPECT MINIMAL DIURNAL TEMPERATURE RANGE THROUGH TOMORROW AS SOUTHERLY WINDS KEEP SKIES MOSTLY CLOUDY TONIGHT WITH LITTLE DROP IN TEMPERATURES. EXPECT CLOUDS ON SATURDAY TO KEEP MAXIMUM TEMPERATURES GENERALLY IN THE 70S. WILL STICK CLOSEST TO THE SMALLER TEMPERATURE RANGE OF NGM MOS THROUGH SATURDAY...THEN WILL EDGE CLOSER TO AVN MOS GUIDANCE FROM SATURDAY NIGHT INTO MONDAY MORNING. EXTENDED...EXPECT BEAUTIFUL FALL WEATHER WITH NEAR SEASONAL TEMPERATURES FROM TUESDAY THROUGH FRIDAY AS HIGH PRESSURE DOMINATES THE REGION. .PRELIM NUMBERS... JAN 073/079/063/074 8+90 MEI 072/079/064/075 8+91 .JAN... MS...NONE. LA...NONE. AR...NONE. 15
In the hours before
Special weather statement, Oct 12, 1:29 PM CDT, 5 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 129 PM CDT FRI OCT 12 2001 ...THUNDERSTORMS... SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND PORTIONS OF MISSISSIPPI THIS AFTERNOON AND THEN AGAIN AFTER MIDNIGHT. FOR THIS AFTERNOON THROUGH TONIGHT...NO SEVERE THUNDERSTORMS ARE ANTICIPATED. THE BEST CHANCE OF SHOWERS...WITH AN ISOLATED THUNDERSTORM... WILL BE OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AS SOME SURFACE HEATING COMBINES WITH DEEPER MOISTURE AND A WEAK UPPER DISTURBANCE. OVERNIGHT...INCREASING LOW LEVEL WINDS WILL PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS TO DEVELOP OVER THE REGION. THE FOCUS NOW SHIFTS INTO SATURDAY WHERE A SQUALL LINE CONTAINING DAMAGING WIND...HAIL AND ISOLATED TORNADOES WILL MOVE ACROSS THE REGION. WHAT WILL BE DRIVING THIS SYSTEM WILL BE A VERY STRONG UPPER LEVEL TROUGH AND SURFACE LOW OVER THE LOWER MISSISSIPPI VALLEY. THIS COMBINED WITH A MOIST AIRMASS AND INCREASING INSTABILITY WILL SET THE STAGE FOR SEVERE THUNDERSTORMS ACROSS THE AREA. ANOTHER UPDATE WILL BE ISSUED BY 4 PM TO BETTER DESCRIBE THE SEVERE WEATHER POTENTIAL FOR SATURDAY. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT...BUT WILL LIKELY BE NEEDED ON SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Oct 12, 3:46 PM CDT, 3 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 346 PM CDT FRI OCT 12 2001 ...THUNDERSTORMS... SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND PORTIONS OF MISSISSIPPI THROUGH 6 AM. NO SEVERE THUNDERSTORMS ARE ANTICIPATED THROUGH TONIGHT. FOR THE REST OF THIS EVENING...THE BEST CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL BE NORTH OF A LINE FROM WINNSBORO TO VICKSBURG TO YAZOO CITY TO GRENADA. OVERNIGHT...INCREASING LOW LEVEL WINDS WILL PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP OVER THE REGION. ON SATURDAY...AN EXTREMELY INTENSE UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE INTO THE LOWER MISSISSIPPI VALLEY. AS THIS SYSTEM APPROACHES...LOW LEVEL WINDS WILL INCREASE AND TRANSPORT MOIST AND UNSTABLE AIR OVER THE REGION. WIND SHEAR WILL BE STRONG ENOUGH TO SUPPORT AN ORGANIZED LINE OF SEVERE THUNDERSTORMS WITH ISOLATED STORMS POSSIBLE OUT AHEAD OF THE MAIN SQUALL LINE. THE MAIN THREAT WITH THE LINE OF THUNDERSTORMS WILL BE DAMAGING WINDS TO 70 MPH AND HAIL TO ONE INCH. IF ISOLATED STORMS DEVELOP OUT AHEAD OF THE LINE...THEY WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. THE ESTIMATED TIME LINE OF THE SQUALL LINE PASSAGE IS...ALONG THE MISSISSIPPI RIVER...NOON TO 1 PM...INTERSTATE 55...2 TO 3 PM...EASTERN MISSISSIPPI...4 TO 6 PM. ALL SHOULD MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT. ACTIVATION OF THESE GROUPS WILL LIKELY BE NEEDED ON SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Oct 12, 4:12 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT FRI OCT 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5NW REDWOOD MS WIND DAMAGE
10/11/01 WARREN NWS SURVEY TEAM REPORTS A
FEW TREES DOWN...
NUMEROUS LARGE LIMBS DOWN
AND ROOF ON A FARM
IMPLEMENT BUILDING PEELED
BACK.
0315 PM 6NE BENTON MS WIND DAMAGE
10/11/01 YAZOO NWS SURVEY REPORTS A FEW
TREES DOWN ALONG HWY
432.
0400 PM 5S SALLIS MS TORNADO
10/11/01 ATTALA NWS SURVEY DETERMINED F0
TORNADO WITH A 1 MILE
TRACK AND SEVERAL TREES
DOWN.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:50 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 25 min |
| Oct 13, 7:27 AM CDT | Tornado Warning | JAN | Catahoula, Concordia | 33 min |
| Oct 13, 7:42 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 33 min |
| Oct 13, 8:07 AM CDT | Severe Thunderstorm Warning | JAN | Concordia, Tensas | 23 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.